MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC BONE HOLDING FORCEPS-SOFT RATCHET F/PLATES TO 9MM WIDE

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC BONE HOLDING FORCEPS-SOFT RATCHET F/PLATES TO 9MM WIDE
Model Number 399.091
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient age, date of birth, and weight not available for reporting.Implant and explant dates: device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a procedure to repair a spiral fracture of the humerus, it was noted the bone holding forceps in the set was broken into 2 pieces.Another forceps was readily available and used to complete the procedure.There was no delay in surgery and procedure was completed successfully without patient harm.Patient was reported stable post-operatively.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A device history record review was performed for the subject device: part: 399.091, lot: 5010244.Manufacturing site: (b)(4).Release to warehouse date: 04.April 2006.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Service & repair evaluation: the customer reported the clamp was broken in two pieces.The repair technician reported the leaf spring was broken, and the jaws were bent.Leaf/ spring broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.No service history review can be performed as part number 399.091 with lot number(s) 5010244/ 5226431 is a lot/ batch controlled item.The service history review is unconfirmed.A product development investigation was performed for the subject device: the bone holding forceps (399.091) are utilized in many systems including small fragment, pediatric lcp and 3.5mm lcp hook plate systems.The instrument is one of 5 reduction forceps available in these systems.The device was returned to service and repair where it was noted that the leaf spring was broken and the jaws were bent; the device was deemed unrepairable and forwarded to customer quality.Upon receipt the device was examined and the complaint condition was able to be confirmed as the device¿s spring was found to be broken at the hole used to attach it to the device arm.The instrument was returned fully disassembled and missing a pin and the set screw used to attach the spring to the arm.No definitive root cause was able to be determined; it is likely that excessive force and/or wear and tear of a 11+ year old instrument (mfg 2006) contributed to the spring failure.Relevant drawings for the returned device were reviewed (both current revision and from the time of manufacture): top-level and spring.The design, materials and finishing processes were found to be appropriate for the intended use of this device.The spring thickness was measured and found to be within specification.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.No service history was able to be completed as the device is lot/batch controlled.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
BONE HOLDING FORCEPS-SOFT RATCHET F/PLATES TO 9MM WIDE
Common Device Name
FORCEPS
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7097094
Report Number2939274-2017-50183
Device Sequence Number1182581
Product Code HTD
UDI-Device Identifier10886982202314
UDI-Public(01)10886982202314(10)5010244
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number399.091
Device Catalogue Number399.091
Device Lot Number5010244
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2018
Initial Date Received by Manufacturer 11/08/2017
Supplement Date Received by Manufacturer11/08/2017
Initial Report FDA Received Date12/07/2017
Supplement Report FDA Received Date01/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1